Yesterday, we reported the UK Medicines and Healthcare Products Regulatory Agency (MHRA) issued guidance that individuals that have a history of ‘significant’ allergic reactions should not receive the Pfizer coronavirus vaccine after two people were reported to have had ‘anaphylactoid’ reactions until more is known.
With over 3000 deaths attributed to the COVID-19 pandemic in the US yesterday alone and some 32 million Americans estimated to suffer from food allergies, that guidance has sparked concern here and abroad.
That said, it’s important for the food allergy community to put this guidance in proper perspective rather than jump to conclusions about the risks associated with a vaccine that has proven safe in large-scale clinical trials.
The following statement issued by Pfizer UK in response to the MHRA’s guidance puts these two incidents in perspective:
We have been advised by MHRA of two yellow card reports that may be associated with allergic reaction due to administration of the COVID-19 BNT162b2 vaccine.
As a precautionary measure, the MHRA has issued temporary guidance to the NHS while it conducts an investigation in order to fully understand each case and its causes. Pfizer and BioNTech are supporting the MHRA in the investigation.
In the pivotal phase 3 clinical trial, this vaccine was generally well tolerated with no serious safety concerns reported by the independent Data Monitoring Committee. The trial has enrolled over 44,000 participants to date, over 42,000 of whom have received a second vaccination.
The original MHRA guidance cited two anaphylactoid reactions as the cause for concern. It is important to understand that anaphylactoid does not mean anaphylaxis and the implications are important.
Dr Saad Shakir, Director of the UK Drug Safety Research Unit (DSRU), explains:
Anaphylaxis is an allergic response by the body to external substances such as food, medicines and vaccines. The manifestations of anaphylaxis include effects on the cardiovascular, respiratory, gastrointestinal systems and the skin by way of severe rash. The blood pressure can drop, and breathing can become difficult.
Treatment is with injectable adrenalin [epinephrine] and later with corticosteroids and other supporting measures. Anaphylaxis is well known to occur with some food substances such as peanuts. This is why people who get vaccinated are asked to stay in the place of vaccination for a while to be monitored because anaphylaxis occurs early.
However, the events that appear to have occurred after the Pfizer vaccine in two people were anaphylactoid reactions, which are allergic reactions that share some of the characteristics of anaphylaxis but are less severe. Prompt treatment was given.
Both anaphylaxis and anaphylactoid and other allergic reactions are more likely to occur in people who have previous history to allergies.
The ‘summary of product characteristics’ for the Pfizer vaccine includes a statement saying that this vaccine should not be given to people with hypersensitivity to active substances. A list of active substances was included in the SmPC but this was not specific.
It seems that the advice now has been upgraded so that people should not be vaccinated with this vaccine if they have a history of allergic reactions severe enough to require them to use an EpiPen (Adrenalin) to inject when they get a severe allergic reaction. This is the correct risk minimisation action.
As with all medicines and vaccines, larger number of people are exposed to them after authorisation, this expansion will unearth adverse events which were not observed during trials. It is impressive how swift this response was to the reports of these two anaphylactoid reports. We now have a risk minimisation measure which will exclude people who have history severe allergic reactions from being vaccinated with this COVID-19 vaccine. It is reassuring that the decision was made and communicated so promptly.
It should be noted that the blanket MHRA guidance was issued out of an abundance of caution and will likely be refined over time to more specific guidance once the investigation into the causes of the reactions is better understood.
Dr Stephen Evans, Professor of Pharmacoepidemiology, London School of Hygiene & Tropical Medicine, explains how the nature of this guidance will change with more information:
Allergic reaction occurs with quite a number of vaccines, and perhaps even more frequently with drugs. So it is not unexpected.
The Pfizer data showed that about 0.6% of people had some form of allergic reaction in the trial on the vaccine, but about 0.5% on placebo. So there was a genuine excess of allergic reaction but this was small and the true rate is not known, and there is a lot of uncertainty around that estimate.
The only thing that is contraindicated with this vaccine (meaning you mustn’t have it) is hypersensitivity to the vaccine or any of the excipients (other things in the vaccine), but some people won’t know if they have hypersensitivity to some constituents of the vaccine.
What would be wise, as the MHRA have already advised, would be for anyone who has known severe allergic reaction such that they need to carry an EpiPen, to delay having a vaccination until the reason for the allergic reaction has been clarified.”
Dr Peter Openshaw, Past-President of the British Society for Immunology and Professor of Experimental Medicine at Imperial College London, concurs:
As with all food and medications, there is a very small chance of an allergic reaction to any vaccine. However, it is important that we put this risk in perspective. The occurrence of any allergic reaction was one of the factors monitored in the phase 3 clinical trial of this Pfizer/BioNTech COVID-19 vaccine, the detailed data from which was released yesterday1. In this, they reported a very small number of allergic reactions in both the vaccine and placebo groups (0.63% and 0.51%).
Similar to the rollout of all new vaccines and medications, this new COVID-19 vaccine is being monitored closely by the Medicines and Healthcare products Regulatory Agency (MHRA). They will now investigate these cases in more detail to understand if the allergic reactions were linked to the vaccine or were incidental. The fact that we know so soon about these two allergic reactions and that the regulator has acted on this to issue precautionary advice shows that this monitoring system is working well.
In conclusion, the continuing vaccination of individuals in the UK, now Canada, and soon the US will provide more details as to the precise causes of the reactions seen to date.
The experts agree that the blanket guidance warning those with a history of ‘significant allergic reactions’ to avoid the vaccine will likely be revised to a much smaller set of individuals who are sensitive to specific ingredients, and even in those cases, there may be options for the vaccine to be provided with minimal risk.